Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Kansas City, MO

March 24, 2003Chariton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 24, 2003, 6:17 PM CST for Chariton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2003, 6:17 PM CST (00:17 UTC)
Expired
Mar 24, 2003, 6:45 PM CST
In force
28 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KEAX 250017
SVRMCI
MOC041-250045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CST MON MAR 24 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 645 PM CST

* AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SHANNONDALE...OR 24 MILES WEST OF MOBERLY...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALISBURY BY 620 PM CST.
   PRAIRIE HILL BY 630 PM CST.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3943 9296 3931 9295 3938 9275 3958 9273

$$


NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:15 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 24, 3:15 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CST MON MAR 24 2003

MAIN FORECAST CONCERN IN THE SHORT TERM IS WITH PRECIPITATION TONIGHT
AND TEMPERATURES RECOVERIES ON TUESDAY AND WEDNESDAY.

BROAD FRONTAL ZONE ACROSS FORECAST AREA AT THIS TIME. STRONGER SOUTH
WINDS ARE SOUTH OF FORECAST AREA AND DEWPOINTS IN THE LOWER 50S ARE
POOLING MORE IN AREAS SOUTH OF KANSAS CITY. THUS THINK LOCATIONS FROM
KANSAS CITY TO KIRKSVILLE NORTHWARD OUT OF THE WOODS FOR SURFACE STORM
DEVELOPMENT...BUT COULD STILL SEE SOME ELEVATED CONVECTION TONIGHT WITH
SMALL HAIL POTENTIAL. THIS WOULD BE OCCURRING AS 700 MB WAVE MOVES INTO
AREA THIS EVENING AND MID LEVEL MOISTURE IS ON THE INCREASE. SO ANY
CONVECTION SHOULD BE PRETTY HIGH BASE.

WAVE MOVING BY PRETTY QUICKLY LATE TONIGHT WITH 700 SHORT WAVE EXITING
FORECAST AREA BY 15Z ON TUESDAY. THIS SHOULD CUT OFF ANY LIFT THAT MAY
PRODUCE RAIN...SO WILL CLEAR PRECIPITATION A LITTLE FASTER THAN WHAT
PREVIOUS FORECASTS HAD.

TEMPERATURES ON TUESDAY WILL BE SOMEWHAT DEPENDENT ON HOW MUCH SUNSHINE
CAN BREAK OUT IN THE AFTERNOON.  WEAK COLD AIR ADVECTION TAKING PLACE
MAINLY IN EASTERN PART OF FORECAST AREA...BUT QUICK RECOVERY IS
EXPECTED ON WEDNESDAY AS SOUTHWEST FLOW PICKS UP AS UPPER RIDGING
BUILDS IN.

PC

FOR THE LATTER HALF OF THE WEEK...MEDIUM RANGE MODELS CONTINUE TO BE IN
AGREEMENT BRINGING AMPLIFYING SHORTWAVE TROUGH THROUGH REGION FRIDAY.
ASSOCIATED COLD FRONT LOOKS TO PUSH INTO NORTHWEST CWA THURSDAY
NIGHT...THEN BE EAST OF AREA BY MIDDAY FRIDAY. EXPECT CONVECTION TO
DEVELOP ALONG FRONT AS IT APPROACHES CWA...THUS HAVE GONE WITH LIKELY
POPS FOR LATE THURSDAY NIGHT ACROSS WESTERN ZONES...THEN FRIDAY MORNING
ACROSS ENTIRE CWA. ALTHOUGH POTENTIAL FOR SEVERE WEATHER IS CERTAINLY
THERE...SOME UNCERTAINTY REMAINS IN TERMS OF TIMING OF MOISTURE RETURN
FROM GULF. INDICATIONS ARE THAT GULF MOISTURE MAY NOT MAKE IT THIS FAR
NORTH UNTIL FRIDAY. AS TROUGH AXIS PROPAGATES ACROSS AREA...GFS MODEL
SUGGESTS DEFORMATION BAND TO SET UP ACROSS NORTHEAST KS INTO NORTHWEST
MO. THICKNESSES/850MB TEMPS SUPPORT CHANGEOVER TO SNOW FRI EVENING
ACROSS NORTHERN ZONES...WITH SOME POTENTIAL FURTHER SOUTH ALONG I-70
CORRIDOR. FOR NOW HAVE KEPT MENTION OF SNOW CONFINED TO ALONG/NORTH OF
HIGHWAY 36...WITH A MIX FURTHER SOUTH.

MS

1135 AM...
DOING A QUICK REVISION TO AFTERNOON PERIOD TO RAISE TEMPERATURES
SOUTH OF FRONTAL BOUNDARY AND LIMIT THUNDERSTORM DEVELOP TO NEAR THE
FRONT WHICH SHOULD BE RUNNING FROM JUST NORTH OF KANSAS CITY TO NEAR
KIRKSVILLE THIS AFTERNOON. LOOKS LIKE THUNDERSTORM DEVELOP SHOULD BE
INITIALLY INHIBITED DUE TO SOME CAPPING AND LACK OF MOISTURE...SO
WILL LEAVE THE WORDING AS SAYING LATE IN THE DAY.

PC

248 AM...
EARLY MORNING SURFACE ANALYSIS SHOWS MAIN SURFACE LOW CENTERED
OVER LAKE SUPERIOR...WITH THE ASSOCIATED COLD FRONT EXTENDING
SOUTHWEST ACROSS EXTREME SOUTHEAST NEBRASKA/NORTHWEST MISSOURI TO
THE SECONDARY LOW IN SOUTHWEST KANSAS. EXPECT THIS FRONT TO REACH A
KANSAS CITY TO KIRKSVILLE LINE BY 21Z. LOCATIONS SOUTH OF THE FRONT
SHOULD WARM INTO THE LOW TO MID 70S...WHILE NORTH OF THE FRONT
READINGS SHOULD TOP OUT IN THE MID TO UPPER 60S. SOUNDING ANALYSIS
STILL SHOWS THE PRESENCE OF A DECENT CAP THIS AFTERNOON.
HOWEVER...META SOUNDINGS SHOW THE CAP WEAKENING BETWEEN 21Z AND
00Z...SO EXPECT A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. ADEQUATE
INSTABILITY AND MOISTURE SHOULD BE PRESENT WITH SURFACE DEW POINTS
PROGGED IN THE LOW TO MID 50S...THE EDGE OF THE THETA E RIDGE IN
PLACE...AND MODERATE LOW LEVEL WARM AIR ADVECTION OCCURRING. DO NOT
EXPECT MUCH OF ANY SEVERE THUNDERSTORM ACTIVITY...AS CAPE AND SHEAR
PARAMETERS ALONG THE BOUNDARY ARE RELATIVELY WEAK. BETTER ISENTROPIC
LIFT ASSOCIATED WITH WEAK WAVE PASSING THROUGH SHOULD RESULT IN MORE
WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY BETWEEN 03Z AND 09Z
TUESDAY...SO WILL MAINTAIN LIKELY POPS FOR THIS TIMEFRAME. PRECIP
SHOULD CLEAR OUT QUICKLY TUESDAY MORNING...SO HAVE REMOVED CHANCE
POPS FOR TUESDAY AFTERNOON. HAVE ALSO RAISED TUESDAY HIGHS DUE TO
THE FASTER CLEARING-OUT. WILL NOT BE TOO DRASTIC WITH THE INCREASE
FOR NOW...AS MAV AND ETA GUIDANCE ARE DIFFERING BY AROUND 15
DEGREES.

HAVE NOT MADE ANY MAJOR FORECAST ADJUSTMENTS WITH RESPECT TO THE
ARRIVAL OF THE UPPER TROUGH LATE THIS THIS WEEK. SOME CONCERN THAT
THE AIR WITH THIS SYSTEM MAY BE COLD ENOUGH TO BRING A RAIN/SNOW MIX
TO THE FORECAST AREA. HOWEVER...WILL NOT INTRODUCE A MIX THIS FAR
OUT AS MODEL TEMPERATURE PROFILES ARE LIKELY TOO COLD. RATHER...WILL
LEAN MORE TOWARD CLIMATOLOGICAL REASONING.

SCHMIT

.EAX...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 24, 12:57 PM CST, 5 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST MON MAR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WHICH MAY PRODUCE LARGE HAIL AND
STRONG WIND GUSTS...WILL BE POSSIBLE STARTING LATE THIS AFTERNOON
NEAR A FRONTAL BOUNDARY WHICH WILL EXTEND FROM AROUND KANSAS CITY TO
KIRKSVILLE. THESE STORMS SHOULD PUSH FURTHER SOUTH DURING THE
EVENING AS THE COLD FRONT MOVES TO THE SOUTH OF A MOUND CITY KANSAS
TO SEDALIA MISSOURI LINE BY LATE EVENING. EVEN BEHIND THE
FRONT...THUNDERSTORMS WILL STILL BE POSSIBLE INTO THE EARLY MORNING
HOURS...WITH HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VIGOROUS STORM SYSTEM WILL AFFECT THE AREA LATE THURSDAY NIGHT
INTO FRIDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO
DEVELOP AND MOVE ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...AS A COLD FRONT PUSHES THROUGH THE AREA.  PRECIPITATION
BEHIND THIS FRONT MAY TURN OVER TO SNOW FRIDAY NIGHT...MAINLY ALONG
AND NORTH OF HIGHWAY 36. ANY SNOW ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC/MS

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.